Print Friendly, PDF & Email


nurse_explaining_info_in_pamphlet_NCI_230.jpg

Nurse converses with patient
Photo courtesy of NCI

 

NEW YORK—Two presentations at the NCCN 11th Annual Congress: Hematologic Malignancies addressed the importance of supportive care in the treatment of patients with T-cell lymphomas and multiple myeloma.

Erin Kopp, ACNP-BC, of City of Hope Comprehensive Cancer Center in Duarte, California, reminded the audience that supportive care is not palliative care.

Supportive care “complements critical care so that the patient doesn’t have to stop treatment,” she said.

Kopp focused primarily on cutaneous T-cell lymphoma (CTCL) in her presentation, with some recommendations for managing tumor lysis syndrome in patients undergoing therapy for peripheral T-cell lymphoma (PTCL).

And Kathleen Colson, RN, of the Dana-Farber Cancer Institute in Boston, Massachusetts, discussed supportive care for patients with multiple myeloma (MM).

T-cell lymphomas

Most T-cell lymphoma patients will require multiple treatment regimens over their lifetimes, Kopp said. And each type of therapy brings different treatment-related toxicities, which in turn require distinct supportive care measures to manage them.

Topical steroids, for example, may cause skin-thinning, stretch marks, skin irritation, and may be absorbed systemically when a high-potency formulation is used. So the lowest potency steroid that provides the maximum efficacy should be utilized. Practitioners should assess systemic effects if high-potency steroids are utilized.

Topical nitrogen mustard can darken the skin, which often occurs as the lesions resolve, Kopp said. She cautioned that patients experiencing hyperpigmentation often stop treatment without telling their physicians. 

So Kopp recommends appropriate patient education to go along with the treatment. With nitrogen mustard, this includes applying a thin layer only to the affected areas and refrigerating the topical ointment to increase soothing. 

Topical retinoids may cause redness, itching, warmth, swelling, burning, scaling or other irritation. They also increase the patients’ sensitivity to light. Kopp indicated that for the first week, topical retinoids should be applied once every other day and then titrated as tolerated.

Phototherapy with PUVA or narrowband-UVB may also cause itching, in addition to skin burn, nausea, and other side effects.

“Do not underestimate emollients,” Kopp said, for relief of pruritus. And skin baths with bleach significantly decrease infections that may result from treatment.

Systemic therapy with retinoids, interferon, cytotoxic agents, monoclonal antibodies, and HDAC inhibitors may also cause distinct reactions. For example, the retinoid bexarotene may cause primary hypothyroidism and major lipid abnormalities. Therefore, TSH, free T4, and triglycerides should be monitored every 8 weeks.

Cytotoxic agents such as pralatrexate and methotrexate significantly increase the risk for infection.

Monoclonal antibodies can reactivate previous viral infection, induce tumor lysis syndrome (TLS), and cause progressive multifocal leukoencephalopathy.

HDAC inhibitors such as vorinostat and romidepsin may cause QT prolongation and myelosuppression, among other side effects.

Practitioners need to assess symptoms and side effects thoroughly and often and provide options for supportive care management.

PTCL is an under recognized risk for TLS, Kopp said.

“It should be addressed aggressively,” she added, with monitoring and correction of electrolyte imbalance.

Patients should be rigorously hydrated, and allopurinol should be administered 2-3 days prior to treatment and adjusted based on the patient response and uric acid level.

Multiple myeloma

Colson described supportive care as “keeping all the pieces together.” MM itself can result in a broad spectrum of clinical manifestations, including renal compromise, neuropathy, infection, hypercalcemia, bone pain, lytic lesions, and anemia. 

To preserve renal health, patients should drink plenty of water and avoid certain medications, such as IV contrast and nonsteroidal anti-inflammatory drugs. 

Peripheral neuropathy can be a side effect of treatment or be caused by the disease itself. Bortezomib-related neuropathy can be reduced with weekly instead of twice weekly dosing and with subcutaneous administration.

Duration of higher doses of thalidomide treatment also impacts neuropathy. Carfilzomib and pomalidomide have a lower incidence of neuropathy. 

Myeloma patients have a 15-fold increased risk of recurrent infection because white blood cell production is decreased and the normal immune role of plasma cells is lost.

Supportive therapy includes antibiotics and IVIG therapy. In addition, Colson said pneumonia and influenza vaccines should be considered, as well as prophylaxis for Pneumocystis carinii, herpes zoster, and fungal infections.

Hypercalcemia results from increased bone deterioration. Symptoms include loss of appetite, fatigue, vomiting, muscle weakness, confusion, constipation, increased thirst, and increased urine output. Supportive measures are adequate hydration, furosemide, bisphosphonates, and steroids.

Supportive therapy for bone pain includes bisphosphonates, radiation, pain medication, kyphoplasty, and vertebroplasty. Bisphosphonates, such as pamidronate and zoledronic acid, inhibit bone destruction and are recommended for all myeloma patients with bone disease. However, patients should be monitored for renal dysfunction and osteonecrosis of the jaw when taking bisphosphonates.

And Colson advises, “Hold bisphosphonate therapy if the patient needs a root canal or extraction.” Additionally, dental implants are not recommended for MM patients.

Anemia is another common presenting symptom of myeloma and may also be a result of decreased kidney function. Colson said the use of red blood cell supplements may be used with caution to ameliorate the symptom. Red blood cell transfusion may be considered and a reduction in the medication dose may be required.

MM is a hypercoagulable disease, and measures should be taken to avoid deep vein thrombosis (DVT) and pulmonary embolism (PE). Patients should wear anti-embolism stockings, exercise regularly, take low-dose aspirin, and move about frequently instead of sitting for long periods. Immunomodulatory medications may be adjusted to reduce the risk of a blot clot forming.

Infusion-related reactions are also a risk of therapy, and symptoms of a reaction need to be managed immediately and appropriately, with antihistamines, corticosteroids, interruption of the infusion, slowing of the infusion rate after symptom resolution, and permanent discontinuation in the case of grade 4 reactions.

The potential for longer survival exists, Colson said, due to appropriate supportive care measures. end hematology article


Print Friendly, PDF & Email